Advertisement

Dynamics of metastable localized patterns and its application to the interaction of spike solutions for the Gierer-Meinhardt systems in two spatial dimensions

Dedicated to Professor Masayasu Mimura on his sixtieth birthday
  • Shin-Ichiro Ei
  • Juncheng Wei
Article

Abstract

In this paper, the Gierer-Meinhardt model systems with finite diffusion constants in the whole spaceR 2 is considered. We give a regorous proof on the existence and the stability of a single spike solution, and by using such informations, the repulsive dynamics of the interacting multi single-spike solutions is also shown when distances between spike solutions are sufficiently large. This clarifies some part of the mechanism of the evolutional process of localized patterns appearing in the Gierer-Meinhardt model equations.

Key words

interaction of spike solutions Gierer-Meinhardt model reaction-diffusion systems 

References

  1. [1]
    N.D. Alikakos and G. Fusco, Slow dynamics for the Cahn-Hilliard equation in higher spatial dimensions: the motion of bubbles. Arch. Rat. Mech.,141 (1998), 1–61.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    P. Bates and G. Pusco, Equilibria with many nuclei for the Cahn-Hilliard equation. J. Diff. Eqns.,160 (1999), 283–356.CrossRefGoogle Scholar
  3. [3]
    P. Bates, K. Lu and C. Zeng, Approximate invariant manifolds for infinite dimensional dynamical systems. Preprint.Google Scholar
  4. [4]
    G. Bellettini and G. Pusco, Stable dynamics of spikes in solutions to a system of activator-inhibitor type. Preprint.Google Scholar
  5. [5]
    P. Bates, E.N. Dancer and J. Shi, Multi-spike stationary solutions of the Cahn-Hilliard equation in higher-dimension and instability. Adv. Diff. Eqns.,4 (1999), 1–69.MATHMathSciNetGoogle Scholar
  6. [6]
    X. Chen and M. Kowalczyk, Slow dynamics of interior spikes in the shadow Gierer-Meinhardt system. Preprint.Google Scholar
  7. [7]
    K.-S. Cheng and W.-M. Ni, On the structure of the conformai Gaussian curvature equation onR 2. Duke Math. J.,62 (1991), 721–737.MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    M. del Pino, P. Felmer and J. Wei, On the role of mean curvature in some singularly perturbed Neumann problems. Comm. PDE,25 (2000), 155–177.MATHCrossRefGoogle Scholar
  9. [9]
    W.-Y. Ding and W.-M. Ni, On the elliptic equation Δu+ ϰun+2/n−2 = 0 and related topics. Duke Math. J.,52 (1985), 485–506.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    S.-I. Ei, The montion of weakly interacting pulses in reaction-diffusion systems. J. Dynamics and Diff. Eqns.,14 (2002), 85–137.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    S.-I. Ei and M. Mimura, Particle like behavior of pulses in reaction-diffusion systems, in prepararion.Google Scholar
  12. [12]
    S.-I. Ei and J. Wei, in preparation.Google Scholar
  13. [13]
    C. Gui and N. Ghoussoub, Multi-peak solutions for a semilinear Neumann problem involving the critical Sobolev exponent. Math. Zeit.,229 (1998), 443–474.MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    C. Gui, Multi-peak solutions for a semilinear Neumann problem. Duke Math. J.,84 (1996), 739–769.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    B. Gidas, W.-M. Ni and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations inR N. Adv. Math. Suppl. Stud.,7A (1981), 369–402.MathSciNetGoogle Scholar
  16. [16]
    A. Gierer and H. Meinhardt, A theory of biological pattern formation. Kybernetik,12 (1972), 30–39.CrossRefGoogle Scholar
  17. [17]
    C. Gui and J. Wei, Multiple interior peak solutions for some singularly perturbed Neumann problems. J. Diff. Eqns.,158 (1999), 1–27.MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    C. Gui, J. Wei and M. Winter, Multiple boundary peak solutions for some singularly perturbed Neumann problems. Ann. Inst. H. Poincaré Anal. Non Linéaire,17 (2000), 47–82.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    D. Iron and M. J. Ward, A metastable spike solution for a non-local reaction-diffusion model. SIAM J. Appl. Math.,60 (2000), 778–802.MATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    M.K. Kwong and L. Zhang, Uniqueness of positive solutions of Δu+ ƒ (u) = 0 in an annulus. Diff. Integ. Eqns.,4 (1991), 583–599.MATHMathSciNetGoogle Scholar
  21. [21]
    M. Kowalczyk, Multiple spike layers in the shadow Gierer-Meinhardt system: existence of equilibria and approximate invariant manifold. Duke Math. J.,98 (1999), 59–111.MATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    Y.-Y. Li, On a singularly perturbed equation with Neumann boundary condition. Comm. PDE.,23 (1998), 487–545.MATHGoogle Scholar
  23. [23]
    W.-M. Ni and I. Takagi, On the shape of least energy solution to a semilinear Neumann problem. Comm. Pure Appl. Math.,41 (1991), 819–851.CrossRefMathSciNetGoogle Scholar
  24. [24]
    W.-M. Ni and I. Takagi, Locating the peaks of least energy solutions to a semilinear Neumann problem. Duke Math. J.,70 (1993), 247–281.MATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    W.-M. Ni and I. Takagi, Point-condensation generated by a reaction-diffusion system in axially symmetric domains. Japan J. Indust. Appl. Math.,12 (1995), 327–365.MATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    W.-M. Ni, I. Takagi and E. Yanagida, Tohoku Math. J., to appear.Google Scholar
  27. [27]
    W.-M. Ni and J. Wei, On the location and profile of spike-layer solutions to singularly perturbed semilinear Dirichlet problems. Comm. Pure Appl. Math.,48 (1995), 731–768.MATHCrossRefMathSciNetGoogle Scholar
  28. [28]
    W.-M. Ni, Diffusion, cross-diffusion, and their spike-layer steady states. Notices of Amer. Math. Soc.,45 (1998), 9–18.MATHGoogle Scholar
  29. [29]
    A. Turing, The chemical basis of morphogenesis. Phil. Trans. Roy. B.,237 (1952), 37–72.CrossRefGoogle Scholar
  30. [30]
    M. J. Ward, An asymptotic analysis of localized solutions for some reaction-diffusion models in multi-dimensional domains. Studies in Appl. Math.,97 (1996), 103–126.MATHGoogle Scholar
  31. [31]
    M.J. Ward, Metastable bubble solutions for the Allen-Cahn equation with math conservation. SIAM J. Appl. Math.,56 (1996), 1247–1279.MATHCrossRefMathSciNetGoogle Scholar
  32. [32]
    J. Wei, On the construction of single-peaked solutions to a singularly perturbed semilinear Dirichlet problem. J. Diff. Eqns.,129 (1996), 315–333.MATHCrossRefGoogle Scholar
  33. [33]
    J. Wei, On the boundary spike layer solutions of singularly perturbed semilinear Neumann problem. J. Diff. Eqns.,134 (1997), 104–133.MATHCrossRefGoogle Scholar
  34. [34]
    J. Wei, On the interior spike layer solutions for some singular perturbation problems. Proc. Royal Soc. Edinburgh, Section A (Mathematics),128 (1998), 849–874.MATHGoogle Scholar
  35. [35]
    J. Wei, On the interior spike layer solutions of singularly perturbed semilinear Neumann problem. Tohoku Math. J.,50 (1998), 159–178.MATHCrossRefMathSciNetGoogle Scholar
  36. [36]
    J. Wei, Uniqueness and eigenvalue estimates of boundary spike solutions. Proc. Royal Soc. Edinburgh, Section A (Mathematics), to appear.Google Scholar
  37. [37]
    J. Wei, On single interior spike solutions of Gierer-Meinhardt system: uniqueness, spectrum estimates and stability analysis. Eur. J. Appl. Math.,10 (1999), 353–378.MATHCrossRefGoogle Scholar
  38. [38]
    J. Wei, Existence, stability and metastability of point condensation patterns generated by Gray-Scott system. Nonlinearity,12 (1999), 593–616.MATHCrossRefMathSciNetGoogle Scholar
  39. [39]
    J. Wei, Pattern formation two-dimensional Gray-Scott model: existence of single spot solutions and their stability. Physica D,148 (2001), 20–48.MATHCrossRefMathSciNetGoogle Scholar
  40. [40]
    J. Wei and M. Winter, Stationary solutions for the Cahn-Hilliard equation. Ann. Inst. H. Poincaré Anal. Non Linéaire,15 (1998), 459–492.MATHCrossRefMathSciNetGoogle Scholar
  41. [41]
    J. Wei and M. Winter, Multiple boundary spike solutions for a wide class of singular perturbation problems. J. London Math. Soc.,59 (1999), 585–606.CrossRefMathSciNetGoogle Scholar

Copyright information

© JJIAM Publishing Committee 2002

Authors and Affiliations

  1. 1.Graduate School of IntegSci., Yokohama City UniversityYokohamaJapan
  2. 2.Department of MathematicsChinese University of Hong KongHong Kong

Personalised recommendations